Alert archive / Oregon / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 3, NWS Boise, ID

June 3, 2021Harney County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jun 3, 2021, 3:49 PM PDT for Harney County, Oregon. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 3:49 PM PDT (22:49 UTC)
Expired
Jun 3, 2021, 4:15 PM PDT
In force
26 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Harney County, OR

The radar

The Boise radar (KCBX), 198 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3029 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS55 KBOI 032249
SVRBOI
ORC025-032315-
/O.NEW.KBOI.SV.W.0003.210603T2249Z-210603T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
349 PM PDT Thu Jun 3 2021

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  Northeastern Harney County in southeastern Oregon...

* Until 415 PM PDT..

* At 348 PM PDT, a severe thunderstorm was located over northeastern
  Malheur Lake, or 23 miles southeast of Burns, moving northeast at
  30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Lawen around 400 PM PDT.
  Crane around 410 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4321 11870 4329 11888 4361 11873 4352 11842
TIME...MOT...LOC 2248Z 206DEG 25KT 4334 11875 

HAIL...1.00IN
WIND...70MPH
 
$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:18 PM PDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 3, 1:18 PM PDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Boise ID
218 PM MDT Thu Jun 3 2021

.SHORT TERM...Tonight through Saturday night...Isolated convection
was developing near the OR/NV border and in the West Central
Mountains near McCall. Showers and thunderstorms will continue to
develop and expand across the higher elevations for the remainder
of this afternoon and into this evening. Main concern is the
potential for strong outflow winds from the thunderstorms in
southeast Oregon. Some of those winds could make it into the
Treasure Valley this evening, accompanied by blowing dust. A drier
stable air mass arrives from the west on Friday. However,
residual moisture is expected south of Twin Falls for a slight
chance of afternoon showers and thunderstorms. Otherwise, it will
be dry and breezy. Temperatures will not be as hot, but many
locations will be near record highs. A dry cold front moves
through Friday night, followed by dry, windy and cooler conditions
on Saturday.

.LONG TERM...Sunday through Thursday...Dry southwesterly flow
aloft will continue as an upper level trough deepens near the
coast. Although moisture will be limited, there will be a slight
chance of showers and storms over the central ID mountains and
areas north through the period. Temperatures will be near normal
Sunday and Monday, then slightly warmer Tuesday and Wednesday. By
Thursday, the trough off the coast tries to move inland, bringing
a higher chance of showers and thunderstorms, and cooler
temperatures on Thursday.

&&

.AVIATION...Generally VFR. Isolated to scattered showers and
thunderstorms this afternoon and evening, with the best chance in
eastern Oregon. Surface winds mainly SW-SE 5-10kt, except erratic
gusts to 50 kts and blowing dust possible near showers and
thunderstorms. Surface winds becoming W-NW 5-15kt after 04z/Fri.
Winds aloft at 10kft MSL southwest 15-25kt.

Weekend Outlook...VFR. Mostly clear. Surface winds west to
northwest 5-15kt, except 10-20kt Saturday afternoon and evening.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Excessive Heat Warning until 9 PM MDT this evening IDZ012-014.
     Heat Advisory until 9 PM MDT this evening IDZ016.
OR...Excessive Heat Warning until 9 PM MDT /8 PM PDT/ this evening
     ORZ064.
     Red Flag Warning until 8 PM PDT this evening ORZ636.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...BW
LONG TERM....KA
AVIATION.....KA

In the hours before

Local storm report, Jun 3, 3:38 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
438 PM MDT THU JUN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     32 WNW RIDDLE           42.35N 116.69W
06/03/2021  M52 MPH          OWYHEE             ID   MESONET

            MESONET STATION BFRI1 BRACE FLAT.

&&

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:00 AM PDTRed Flag WarningBOI13 hr
Jun 3, 3:00 PM PDTSevere Thunderstorm WarningBOIHarney45 min
Jun 3, 4:06 PM PDTSevere Thunderstorm WarningBOIHarney24 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.